Illinois, 2018

Hail in Illinois, May 2, 2018

May 2, 2018 · NWS ILX · 1 event in 1 county or zone

An approaching cold front interacted with a moderately unstable and weakly sheared environment to trigger scattered strong thunderstorms across the Illinois River Valley during the evening of May 2nd. One cell dropped nickel-sized hail about 4 miles north of downtown Peoria, while other cells produced gusty 50mph winds in eastern Woodford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front interacted with a moderately unstable and weakly sheared environment to trigger scattered strong thunderstorms across the Illinois River Valley during the evening of May 2nd. One cell dropped nickel-sized hail about 4 miles north of downtown Peoria, while other cells produced gusty 50mph winds in eastern Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 2:16 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 2, 2:16 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
316 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Thursday)
ISSUED AT 315 PM CDT Wed May 2 2018

Southwesterly flow ahead of a frontal boundary stretching from the
OK panhandle region to the upper Great Lakes will be the focus for
most of the thunderstorm activity late this afternoon and early
evening, potentially affecting some of the northwestern parts of the
forecast area, mainly north of I-72 and west of I-55. A stronger low
looks to develop near the panhandle region and eject rapidly
northeastward overnight concentrating a stronger convective
complex which should begin to propagate eastward into west central
IL late in the evening toward midnight and toward the I-70
corridor overnight. Before this arrives, convection is currently
developing along the boundary and looks to slip into northwestern
portions of the forecast area as it grows more intense late this
afternoon and evening. As a result of southwesterly flow over the
region, MUCAPE values look to ramp up to around 2000 J/kg with
more humid dewpoints in the 60s by this afternoon. This, along
with increasing sfc-6 km bulk shear values into the 50-60 kt range
will allow for the possibility of severe thunderstorm
development. SPC has a slight risk indicated for Shelbyville to
Danville northwestward, and a marginal risk southeastward to
around I-70. This is primarily for wind and large hail, but a
threat of a few tornadoes as well, primarily northwest of the
Illinois River.

Thursday's convective development is highly uncertain at this point,
as it will be modulated significantly by thunderstorm activity
overnight into Friday morning. Cloud cover and showery conditions
could limit the ability to destabilize again during the daytime.
Nevertheless, A moist and strongly sheared warm sector environment
looks to be in place, with a cold front approaching during the
evening, and severe thunderstorms could move in again Thursday,
primarily Thursday evening. SPC has a slight risk in place for most
of central and southeast Illinois.

Some decent rains are also expected over the course of the period
from tonight through early Friday, with areas north of I-70 seeing a
widespread 1.25 to 1.75 inches.

Warm, more humid, and breezy conditions will continue through
Thursday as tonight's low reaches only the mid to upper 60s and
Thursday's high reaches the upper 70s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 315 PM CDT Wed May 2 2018

The cold front looks to be crossing central IL Thursday night into
Friday afternoon, causing dewpoints to drop a bit, as well as
promoting continued chances for thunderstorms especially Thursday
night and diminishing west to east Friday. Lows Friday morning down
just a bit ranging from 59 in Galesburg to 65 from I-70 southward,
while highs reach the upper 70s to around 80, with a bit less
humidity.

The main feature over the weekend is a shortwave and cold front
dropping through the area from the northern Plains. Still some
disagreement on timing and specifics, but looks to be Sunday.
Following that, early next work week looks to be dry and mostly
sunny as high pressure settles over the area. Temperatures look to
be unremarkable the weekend into early next week, with highs mainly
70s and lows 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed May 2 2018

Periods of thunderstorms over the next 24 hours will develop,
while initially VFR conditions prevail across central Illinois.
Timing of thunderstorms is particularly uncertain as several
models have trended toward some isolated to scattered
thunderstorms developing over the area this afternoon as a weak
disturbance aloft crosses over the area. Nevertheless, the primary
threat for severe thunderstorms will develop along a frontal
boundary to the northwest, with the thunderstorm system
propagating southeastward overnight. Exact timing of timing
remains uncertain, although models have trended toward an earlier
timing. Have brought VCTS into TAFs earlier than previous TAFs,
01-03Z, and continued through 18Z as it is hard to pinpoint any
breaks at this time. Guidance is pointing toward MVFR cigs
developing overnight for KPIA-KBMI northward so have included
starting 09-10Z. Winds SW 15-20 kts with gusts 25-30 kts, then
winds decreasing to 10-15 kts overnight, although strong and
gusty/variable winds possible with any thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, May 2, 3:01 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
401 PM CDT Wed May 2 2018

ILZ027>031-036>038-031100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
401 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible this evening. Some of the
thunderstorms will have the potential for damaging winds and large
hail. A second round of severe weather is possible again tonight
and through the early morning hours of Thursday. The primary
threats will be from damaging wind gusts of 60 to 65 mph along
with large hail, with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

It appears we may see several rounds of strong to severe
thunderstorms on Thursday. One round should occur early in the
morning with a second threat for strong to severe storms pushing
in Thursday evening ahead of a cold front. Current indications
suggest the main threats from the thunderstorms on Thursday will
be from damaging wind gusts and hail. The threat for thunderstorms
will push off to our east by Friday morning.

There will be another chance for thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening, and possibly this
evening and through the morning hours of Thursday. At this time,
the primary time frame for activation appears to be this afternoon
and again from 11 pm tonight through about 3 A.M. Thursday
morning.

ILZ040>043-047>053-031100-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Sangamon-
Schuyler-Scott-
401 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible again later this
afternoon, with better coverage of thunderstorms expected late
tonight. Widespread severe weather is not expected into early
this afternoon. Severe storms will be possible late tonight and
through the early morning hours of Thursday. The primary threats
will be from damaging wind gusts of 60 to 65 mph along with large
hail, with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

It appears we may see several rounds of strong to severe
thunderstorms on Thursday. One round should occur early in the
morning with a second threat for strong to severe storms pushing
in Thursday evening ahead of a cold front. Current indications
suggest the main threats from the thunderstorms on Thursday will
be from damaging wind gusts and hail. The threat for thunderstorms
will push off to our east by Friday morning.

There will be another chance for thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late tonight through the early
morning hours of Thursday. At this time, the primary time frame
for activation appears to be from 11 pm tonight through about
3 A.M. Thursday morning.

ILZ044>046-054>057-061-031100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
401 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible again this afternoon,
with better coverage of thunderstorms expected late tonight. Severe
weather is not expected with any of the storms early this
afternoon. Severe storms will be possible late tonight and through
the early morning hours of Thursday. The primary threats will be
from damaging wind gusts of 60 to 65 mph along with large hail,
with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

It appears we may see several rounds of strong to severe
thunderstorms on Thursday and Thursday night. One round should
occur early in the morning with a second threat for strong to
severe storms pushing in Thursday night ahead of a cold front.
Current indications suggest the main threats from the thunderstorms
on Thursday will be from damaging wind gusts and hail. The threat
for thunderstorms will push off to our east by Friday morning.

There will be another chance for thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late tonight through the early
morning hours of Thursday. At this time, the primary time frame
for activation appears to be from 1 A.M. through about 5 A.M.
Thursday morning.

ILZ062-063-066>068-071>073-031100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
401 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible late tonight and through
the early morning hours of Thursday. At this time, it appears the
main threat for severe storms will remain to our north and west.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Several rounds of thunderstorms will be possible Thursday into
Friday as a cold front slowly pushes across the area. A few of
the storms Thursday night into Friday may be severe with the
primary threats being from strong wind gusts and hail.

There will be another chance for thunderstorms Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

HJS

In the hours before

Special weather statement, May 2, 3:48 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
448 PM CDT WED MAY 2 2018

ILZ027-029-036-022245-
Peoria-Knox-Fulton-
448 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON...SOUTHERN
KNOX AND NORTHWESTERN PEORIA COUNTIES UNTIL 545 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
London Mills, or 17 miles northwest of Canton, moving northeast at 30
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Farmington, Elmwood, Trivoli, Brimfield, Avon, Yates City,
Williamsfield, Fairview, London Mills, Maquon, Gilson, Elmore, St.
Augustine, Ellisville, Dahinda, Delong and Middle Grove.

This includes Interstate 74 between mile markers 56 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and west central Illinois.

LAT...LON 4072 8971 4056 9044 4074 9044 4103 9005
TIME...MOT...LOC 2148Z 239DEG 25KT 4067 9034

Shimon
Special weather statement, May 2, 4:28 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
528 PM CDT WED MAY 2 2018

ILZ036-040-022330-
Schuyler-Fulton-
528 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON AND SCHUYLER
COUNTIES UNTIL 630 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mount Sterling, or 10 miles west of Rushville, moving
northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rushville, Astoria, Vermont, Ipava, Littleton, Browning, Table Grove,
Bernadotte, Frederick, Camden, Ripley, Bluff City, Ray and
Marbletown.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Illinois.

LAT...LON 4028 9063 4027 9045 4037 9044 4049 9022
      4019 9019 4015 9025 4012 9037 4005 9043
      3999 9052 3998 9060 4003 9061 4002 9063
      4005 9068 4008 9067 4008 9070 4011 9071
      4011 9091 4013 9091
TIME...MOT...LOC 2227Z 237DEG 31KT 4010 9076

Shimon
Special weather statement, May 2, 4:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
551 PM CDT WED MAY 2 2018

ILZ028>031-022345-
Marshall-Peoria-Woodford-Stark-
551 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHERN WOODFORD...
SOUTHEASTERN STARK AND NORTHEASTERN PEORIA COUNTIES UNTIL 645 PM
CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, or 7 miles northwest of Peoria, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Peoria, Lacon, Chillicothe, Metamora, Germantown Hills, Henry,
Minonk, Roanoke, Princeville, Rome, Toluca, Dunlap, Washburn, Wenona,
Spring Bay, Sparland, Varna, Bay View Gardens, Camp Grove and
Kickapoo.

This includes the following highways...
 Interstate 39 between mile markers 25 and 40.
 Interstate 474 near mile marker 0.
 Interstate 74 between mile markers 78 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and north central Illinois.

LAT...LON 4112 8933 4110 8935 4110 8905 4093 8905
      4092 8904 4081 8904 4072 8983 4090 8982
      4115 8962 4115 8933
TIME...MOT...LOC 2251Z 255DEG 28KT 4080 8974

Shimon

The radar

The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Peoria

When
May 2, 4:55 PM CST to 5:00 PM CST
Where
Peoria County, 0.58 mi WNW of Peoria Mt Hawley Arp
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.802, -89.631

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750036.